Missouri, 2006

Damaging Wind in Missouri, July 14, 2006

July 14, 2006 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 14, 2:40 AM CST, 10 hours 46 minutes earlier.

Area forecast discussion, Jul 14, 2:40 AM CST, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT FRI JUL 14 2006

.DISCUSSION...

MAIN CONCERNS FOR THIS FORECAST ARE POPS TODAY AND THEN
TEMPERATURES/HEAT INDICES FOR THE WEEKEND AND BEYOND.

A CONVECTIVE COMPLEX THAT MOVED SOUTHEAST THROUGH MUCH OF NORTHERN
MISSOURI YESTERDAY EVENING HAS MOSTLY DIED OUT EARLY THIS MORNING AS
IT APPROACHED THE QUAD STATE.  A FEW SHOWERS AND STORMS HAVE
DEVELOPED NEAR THE REMNANT OUTFLOW BOUNDARY IN AREAS GENERALLY WEST
OF A CARBONDALE TO MT VERNON ILLINOIS LINE.  OTHERWISE...SATELLITE
INDICATES RAPID CLEARING OF CONVECTIVE DEBRIS OVER EASTERN MISSOURI
AND WESTERN ILLINOIS.

A SECOND CONVECTIVE COMPLEX IS DIVING SOUTHWARD INTO 30-40KT LOW
LEVEL JET OVER SOUTHEAST KANSAS.  WOULD EXPECT THIS ACTIVITY TO
CONTINUE SOUTH AND NOT EFFECT THE QUAD STATE THIS MORNING.  PROFILER
DATA INDICATE A MID-LEVEL DISTURBANCE ACROSS NORTHERN MISSOURI IN
THE WAKE OF THE DEAD MCS...AND ANOTHER ONE OVER CENTRAL/EASTERN
KANSAS.

ALTHOUGH NEITHER THE 00Z GFS NOR THE NAM HAD A GOOD HANDLE ON THE
EARLIER CONVECTION OVER MISSOURI...THEY BOTH BRING MID-LEVEL
DISTURBANCES EAST SOUTHEAST THROUGH MUCH OF THE AREA TODAY.  GIVEN
THE CLEARING TREND UPSTREAM...THERE SHOULD BE PLENTY OF INSOLATION
ACROSS THE AREA.  THIS COUPLED WITH THE PLENTIFUL LOW LEVEL MOISTURE
OVER THE REGION...SHOULD CREATE GOOD INSTABILITY THIS
AFTERNOON...ALONG WITH HEAT INDICES IN THE 100 TO 105 DEGREE RANGE.
THEREFORE...WOULD EXPECT TO SEE GOOD COVERAGE OF CONVECTION
TODAY...WITH BEST COVERAGE NORTH NEAREST THE MID-LEVEL DISTURBANCE.
WILL POST LIKELIES NORTH WITH CHANCES SOUTH...AND LEAST CHANCES IN
WESTERN PORTIONS OF SOUTHEAST MISSOURI. WILL KEEP CHANCE POPS IN
MAINLY FOR THIS EVENING...AS THE ACTIVITY MOVES OUT OF THE AREA TO
THE SOUTHEAST.

MID-LEVEL WINDS MAY CRANK UP TO 30-35KTS THIS AFTERNOON IN THE
NORTH...SO THERE WILL BE SOME POTENTIAL FOR STORM ORGANIZATION UP
THERE...WITH A MINOR THREAT OF DAMAGING WINDS AND LARGE HAIL.
FURTHER SOUTH INSTABILITY MAY LEAD TO A FEW BRIEF...PULSY
SEVERE STORMS...WITH HAIL AND WIND THREATS.  PRECIPITABLE WATERS IN
THE GFS ARE FORECAST AT 2+ INCHES FOR THIS AFTERNOON...SO LOCALLY
HEAVY RAINFALL WILL BE A PROBLEM AGAIN TODAY AS WELL.

THE 00Z GFS CONTINUES THE TREND OF PUSHING TODAYS SYSTEM THROUGH THE
REGION BY 12Z SATURDAY...AND BUILDING THE UPPER RIDGE INTO THE AREA
FOR THE FORESEEABLE FUTURE.  THIS WILL LEAD TO A PROLONGED PERIOD OF
HOT AND DRY CONDITIONS THROUGH THE WEEKEND AND MUCH OF NEXT WEEK.
AS THE UPPER RIDGE BUILDS...MID-LEVEL TEMPERATURES WILL WARM
FIRST...BUT THERE WILL BE LITTLE WARMING IN THE LOW LEVELS.  THE GFS
WOULD INDICATE TEMPERATURES IN THE LOWER 90S EAST TO MIDDLE 90S WEST
FOR THE NEXT SEVERAL DAYS...WITH THE WARMEST DAY ON TUESDAY...WHEN
MIDDLE AND UPPER 90S MAY OCCUR.

THE PROBLEM IS IN HOW FAST WE WILL MIX OUT THE LOW LEVEL MOISTURE.
SUSPECT THAT AFTERNOON DEWPOINTS WILL BE IN THE MIDDLE 70S TODAY AND
SATURDAY...BUT AS THE PRECIPITATION SHUTS OFF...THESE READINGS
SHOULD COME DOWN TO NEAR 70 FOR SUNDAY AND BEYOND.  THIS IS HANDLED
WELL BY THE 00Z MAV GUIDANCE...SO RAN WITH IT FOR THE GRIDDED
DEWPOINT FORECASTS.  THIS LEADS TO HEAT INDICES IN THE 100-105
DEGREE RANGE MOST AREAS TODAY AND SATURDAY...AND AGAIN THROUGH MUCH
OF NEXT WEEK.  WILL CONTINUE TO RUN A HEADLINE FOR HEAT
INDICES...BUT FORECAST LEVELS DO NOT SUPPORT ISSUANCE OF AN ADVISORY
AT THIS TIME.

AS FOR SHORT TERM TEMPERATURES...GENERALLY STAYED WITHIN RANGE OF
AVAILABLE GUIDANCE FOR LOWS...BUT UNDERCUT CONSENSUS GUIDANCE A FEW
DEGREES FOR HIGHS SATURDAY INTO MONDAY...AS THE LOW LEVEL
TEMPERATURE FORECAST IN THE GFS DOES NOT SUPPORT THE GUIDANCE
LEVELS.  THIS IS FURTHER SUPPORTED BY THE FACT THAT THE HIGHS THE
LAST SEVERAL DAYS AT KPAH HAVE BEEN CONSISTENTLY A FEW DEGREES BELOW
GUIDANCE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DRS
Hazardous weather outlook, Jul 14, 3:32 AM CST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
432 AM CDT FRI JUL 14 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
432 AM CDT FRI JUL 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST THROUGHOUT THE
QUAD STATE REGION THIS AFTERNOON AND EVENING. MODEST WINDS FIELDS
ARE FORECAST FOR THIS AFTERNOON ACROSS THE NORTHERN HALF OF THE
AREA...WHICH MAY LEAD TO SOME STORM ORGANIZATION AND A THREAT OF
DAMAGING WINDS AND LARGE HAIL.

OVER THE SOUTHERN HALF OF THE AREA...WIND FIELDS WILL BE
WEAKER...BUT THE DEGREE OF INSTABILITY WILL ALLOW FOR THE
POSSIBILITY OF A FEW PULSY STORMS BRIEFLY REACHING SEVERE
LEVELS. DAMAGING WINDS AND LARGE HAIL WILL ONCE AGAIN BE THE
PRIMARY THREATS.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS
THAT DEVELOP THIS AFTERNOON AND EVENING.

THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDICES
CLIMBING INTO THE 100 TO 105 DEGREE RANGE THROUGHOUT THE REGION AGAIN
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDICES
REACHING THE 100 TO 105 DEGREE RANGE OVER PORTIONS OF THE QUAD
STATE REGION EACH AFTERNOON FROM SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON
AND EVENING...MAINLY NORTH OF A PERRYVILLE MISSOURI TO OWENSBORO
KENTUCKY LINE.

DRS

In the hours before

Special weather statement, Jul 14, 12:57 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
157 PM CDT FRI JUL 14 2006

ILZ080-081-084-085-088-MOZ076-086-087-100-142000-
BOLLINGER MO-CAPE GIRARDEAU MO-FRANKLIN IL-JACKSON IL-PERRY IL-
PERRY MO-UNION IL-WAYNE MO-WILLIAMSON IL-
157 PM CDT FRI JUL 14 2006

...STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS PORTIONS OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS...

STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHEAST
ACROSS AREAS NORTHWEST OF A LINE FROM WILLIAMSVILLE MISSOURI...TO
MARBLE HILL...TO GORHAM ILLINOIS...TO ELKVILLE THROUGH 3 PM.
TORRENTIAL RAINFALL...WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING CAN
BE EXPECTED WITH STORMS...ALONG WITH THE POSSIBILITY OF SMALL HAIL.
HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLY
LOCALIZED FLOODING.

RST

The radar

The Paducah radar (KPAH), 87 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cape Girardeau

When
July 14, 1:26 PM CST
Where
Cape Girardeau County, Jackson
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.383, -89.667

Numerous trees were blown down, some of which fell on power lines. A tree fell at a residence, damaging the porch and a 27-foot travel trailer parked outside.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523846.